Join our community on Facebook
Our closed Facebook group is a safe space online to connect with other parents who are affected by brain tumours.Join today
Treatments for brain tumours, such as chemotherapy and radiotherapy, can cause side-effects which make it harder for your child to eat an adequate amount of food and maintain a healthy weight.
The most common diet-related side-effect of radiotherapy and chemotherapy is a loss of appetite. However, your child may also experience:
These changes should fade gradually after treatment finishes. If they continue, or you are particularly concerned about your child's appetite or weight, please speak to a member of their health team.
Different children will find different things helpful, but there are some suggestions you could try:
A dietitian would be the most suitable professional to help your child with their weight and their eating. Unlike nutritionists and nutritional therapists, dietitians are professionals who specialise in helping people with serious medical conditions such as brain tumours. If a dietitian isn't already part of your child's healthcare team, you could ask your child's doctor to refer you to one who works in a hospital or privately.
Find out more about Helping your child to eat in the full fact sheet.
Find out more about Helping your child to eat in the full fact sheet - Clear print version, designed to RNIB guidelines.
If you need someone to talk to or advice on where to get help, our Support and Information team is available by phone, email or live-chat.
By taking part in our Improving Brain Tumour Care surveys and sharing your experiences, you can help us improve treatment and care for everyone affected by a brain tumour.
If you have further questions, need to clarify any of the information on this page, or want to find out more about research and clinical trials, please contact our team:
0808 800 0004 (free from landlines and mobiles)
Phone lines open Mon-Fri, 09:00-17:00
You can also join our active online community - Join our online support groups.